Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 143, NWS Springfield, MO

September 19, 2009Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 19, 2009, 11:19 AM CDT for Ozark County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2009, 11:19 AM CDT (16:19 UTC)
Expired
Sep 19, 2009, 5:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Ozark County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 4:30 PM CDTFLASH FLOOD2 W Udall, MOSTATE ROUTE J FLOODED AND CLOSED NEAR LICK CREEK.
Sep 19, 4:30 PM CDTFLASH FLOOD5 Sse Gainesville, MOSTATE ROUTE T FLOODED AND CLOSED NEAR JUNCTION OF LICK AND POSSUM WALK CREEKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 311 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 191619
FFWSGF
MOC153-192200-
/O.NEW.KSGF.FF.W.0143.090919T1619Z-090919T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1119 AM CDT SAT SEP 19 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN OZARK COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 500 PM CDT.

* AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING TO     
  MOVE ACROSS THE SAME LOCATIONS WITHIN THE WARNED AREA. RADAR       
  ESTIMATES OF OVER TWO INCHES OF RAIN HAS FALLEN SINCE 8 AM ALONG   
  THE MISSOURI-ARKANSAS BORDER IN SOUTHERN OZARK COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE T AT LICK CREEK 6 MILES SOUTH OF GAINESVILLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3650 9277 3670 9277 3669 9212 3650 9213

$$

GAEDE
2 follow-up statements
000 
WGUS73 KSGF 191851
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
151 PM CDT SAT SEP 19 2009

MOC153-192200-
/O.CON.KSGF.FF.W.0143.000000T0000Z-090919T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OZARK MO-
151 PM CDT SAT SEP 19 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHERN OZARK COUNTY...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES 
OF 2 TO 3 INCHES OF RAIN HAVE FALLEN OVER EXTREME SOUTHERN OZARK 
COUNTY SINCE 1030 AM.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE T AT LICK CREEK 6 MILES SOUTH OF GAINESVILLE.

MODOT REPORTS THAT THE BRIDGE OVER POSSUM WALK ON STATE ROUTE T AND 
STATE ROUTE J AT LICK CREEK HAVE BEEN CLOSED DUE TO FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3650 9277 3670 9277 3669 9212 3650 9213

$$

GAEDE
000 
WGUS73 KSGF 192152
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CDT SAT SEP 19 2009

MOC153-192201-
/O.EXP.KSGF.FF.W.0143.000000T0000Z-090919T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OZARK MO-
452 PM CDT SAT SEP 19 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM CDT FOR SOUTHERN
OZARK COUNTY...

THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING 
FOR SMALL STREAMS WHICH IS IN EFFECT UNTIL 1100 AM CDT SUNDAY.

LAT...LON 3650 9277 3670 9277 3669 9212 3650 9213

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:53 AM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Sep 19, 6:53 AM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 AM CDT SAT SEP 19 2009

...UPDATE TO AVIATION...

.DISCUSSION...

OTHER THAN A FEW LIGHT SHOWERS ALONG THE ARKANSAS AND MISSOURI STATE
LINE...IT WAS A MILD AND QUIET NIGHT OVER EXTREME SOUTHEAST KANSAS
AND THE MISSOURI OZARKS.  HIGH PRESSURE AT THE SURFACE CONTINUED TO
CONTROL OUR WEATHER PATTERN...SENDING A DRY GREAT LAKES AIRMASS AS
FAR SOUTH AS INTERSTATE 40 IN ARKANSAS AND OKLAHOMA.

FOR TODAY...MOSTLY DRY WEATHER WILL CONTINUE AS A MIX OF SUN AND
CLOUDS WILL ALLOW TEMPERATURES TO WARM INTO THE UPPER 70S AND LOWER
80S.  AREAS OF THE EASTERN OZARKS WILL EXPERIENCE THE BEST CHANCES
AT RECEIVING LIGHT RAIN SHOWERS TODAY.  NORTHEASTERLY BREEZES WILL
PERSIST..RANGING FROM 5 - 15 MPH THROUGH THIS AFTERNOON.

A WEAK AREA OF LOW PRESSURE WILL SHIFT NORTH TONIGHT...CAUSING AN
AIRMASS HIGH IN MOISTURE CONTENT TO SURGE INTO THE MIDDLE
MISSISSIPPI RIVER VALLEY.  THERE IS A SLIGHT CHANCE THAT A FEW OF
THESE SHOWERS COULD CLIP THE EASTERN OZARKS.  THE GFS HAS MORE OF AN
EASTERN TRACK WITH THIS SURFACE LOW...WHILE THE NAM AND ECWMF SHIFT
THE LOW SLIGHTLY FURTHER TO THE WEST.  THE WESTWARD TRACK WOULD
OFFER BETTER PRECIPITATION CHANCES FOR THE HIGHWAY 63 CORRIDOR AND
EAST.  WE LOADED A BLEND BETWEEN THE DRY GFS AND THE WETTER ECMWF
INTO OUR OFFICIAL GRID FORECAST.

HEADING INTO THE EXTENDED FORECAST...MONDAY THROUGH FRIDAY...THE GFS
AND THE ECMWF HAVE BEEN ALL OVER THE PLACE WITH SYNOPTIC FEATURES.
MORE SPECIFICALLY THE EVOLUTION AND TRACK OF THE ADVERTISED CUTOFF
LOW THAT DEVELOPS SOMEWHERE OVER THE WESTERN HIGH PLAINS OR CENTRAL
ROCKIES.  BOTH MODELS HAVE TRENDED THE LOW TO TAKE MORE OF A
WESTERLY TRACK...POTENTIALLY PUSHING A COLD FRONT CLOSE TO THE
OZARKS REGION LATE MONDAY NIGHT INTO TUESDAY MORNING.

THE GFS ENSEMBLE MEMBERS ARE ALSO VERY INCONSISTENT...REINFORCING
THE FACT THAT OPERATIONAL RUNS ARE STRUGGLING IN DISCERNING HOW THE
SYNOPTIC PATTERN WILL EVOLVE NEXT WEEK...WHICH WILL HAVE SIGNIFICANT
INFLUENCES ON THE SENSIBLE WEATHER CONDITIONS.  THEREFORE UPON
COLLABORATION WITH SEVERAL SURROUNDING OFFICES THIS MORNING...WE
DECIDED NOT TO CHANGE A WHOLE LOT WITH THE ONGOING FORECAST...AND
ALLOW THE DAY SHIFT TO MAKE ANY SIGNIFICANT ADJUSTMENTS.

IF THIS WESTWARD TREND WITH THE LOW TRACK MATERIALIZES...THEN THE
ASSOCIATED COLD FRONT MAY BE WEAK AT BEST...AND COULD SLOW DOWN OR
MAYBE EVEN STALL OUT BEFORE PUSHING ACROSS THE CWA.  ULTIMATELY
THERE ARE A LOT OF UNCERTAINTIES WITH NEXT WEEKS FORECAST...AND
MONITORING LATER MODEL TRENDS SHOULD PROVIDE US CONFIDENCE WITH
TEMPERATURES AND PRECIPITATION CHANCES MONDAY - FRIDAY.

CRAMER

&&

.AVIATION...

FOR THE 19/1200Z KSGF/KJLN/KBBG TAFS...LIFT INCREASED ACROSS
SOUTHERN MO AS A WEST-EAST ORIENTED UPPER LEVEL TROUGH/SHORTWAVE
BEGAN TO LIFT NORTH FROM NORTHERN AR INTO MO. AREA OF SHOWERS
ALONG THE MO/AR BORDER HAS INCREASED IN AREAL COVERAGE. CEILINGS
ARE GENERALLY MVFR IN THAT AREA...BUT WOULDNT BE SHOCKED TO SEE
SOME AREAS OF IFR CEILINGS WHERE LOWER LEVELS CAN SATURATE. THE
BEST CHANCE FOR THAT WILL BE AT BRANSON/KBBG. OTHERWISE...EXPECT
MAINLY VFR CEILINGS AT JOPLIN/KJLN AND SPRINGFIELD/KSGF TODAY AND
TONIGHT. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 19, 5:25 AM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 AM CDT SAT SEP 19 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
525 AM CDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS CAN NOT BE RULED OUT TODAY. MOST LOCATIONS
WILL REMAIN DRY...WHILE NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS A LOW PRESSURE
SYSTEM MOVES ACROSS THE EASTERN OZARKS. NO SEVERE WEATHER IS
EXPECTED.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY INTO
TUESDAY AS AN UNSEASONABLY STRONG COLD FRONT APPROACHES FROM THE
WEST. THIS FEATURE WILL INTERACT WITH INCREASING GULF MOISTURE...TRIGGERING
A COMPLEX OF STORMS. SOME AREAS OF HEAVY RAINFALL MAY ALSO BE
POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 4:50 PM CDTAreal Flood WarningSGFOzark18 hr
Sep 19, 6:42 PM CDTFlash Flood WarningSGFBarry, Lawrence3 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.